Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 99, NWS La Crosse, WI

July 31, 2024Wabasha County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 31, 2024, 6:44 PM CDT for Wabasha County, Minnesota. It was in force for 46 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2024, 6:44 PM CDT (23:44 UTC)
Expired
Jul 31, 2024, 7:30 PM CDT
In force
46 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Wabasha County, MN

The radar

The Minneapolis radar (KMPX), 109 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 7:05 PM CDTTSTM WND DMGMazeppa, MNMultiple trees down around town. Time estimated from radar.
Jul 31, 7:07 PM CDTTSTM WND DMG3 Wnw Zumbro Falls, MNLarge limbs down at multiple farmsteads in the area. Time estimated from radar. Large hail fell, but observer was not able to observe the hail size.
Jul 31, 7:15 PM CDTTSTM WND DMG4 Ne Oronoco, MNMultiple large trees 30 to 40 ft high down along the west side of Zumbro Lake. Time estimated from radar.
Jul 31, 7:31 PM CDTTSTM WND GST 601 Nw Zumbro Falls, MN
Jul 31, 7:31 PM CDTHAIL 1.751 Wnw Zumbro Falls, MN
Jul 31, 7:33 PM CDTHAIL 1.753 Nne Zumbro Falls, MN
Jul 31, 7:38 PM CDTHAIL 0.755 Nne Zumbro Falls, MNHail up to penny size.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1405 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
1223 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

159 
WUUS53 KARX 312344
SVRARX
MNC157-010030-
/O.NEW.KARX.SV.W.0099.240731T2344Z-240801T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
644 PM CDT Wed Jul 31 2024

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northwestern Wabasha County in southeastern Minnesota...

* Until 730 PM CDT.

* At 644 PM CDT, a severe thunderstorm was located over Goodhue, or
  11 miles southwest of Red Wing, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Wabasha County, including the following locations...
  South Troy, Jarrett, Rattelsnake Point, Oak Center, Zumbro Falls,
  West Albany, and County Roads 33 And 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4437 9255 4437 9243 4445 9243 4445 9224
      4444 9223 4443 9217 4441 9212 4420 9233
      4419 9255
TIME...MOT...LOC 2344Z 292DEG 23KT 4441 9266 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Skow
2 follow-up statements
384 
WWUS53 KARX 312355
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
655 PM CDT Wed Jul 31 2024

MNC157-010030-
/O.CON.KARX.SV.W.0099.000000T0000Z-240801T0030Z/
Wabasha MN-
655 PM CDT Wed Jul 31 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN WABASHA COUNTY...

At 655 PM CDT, a severe thunderstorm was located over Goodhue, or 11
miles south of Red Wing, moving east at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Mazeppa, West Albany, Zumbro Falls, Millville, Bellechester, Hammond,
South Troy, Jarrett, Rattelsnake Point, Oak Center, County Roads 33
And 4, Highway 63 And County 2, Bluff Valley Campground, Maple
Springs, Gilbert Valley, Bear Valley, and County Roads 31 And 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4437 9255 4437 9243 4445 9243 4445 9224
      4444 9223 4443 9217 4441 9212 4420 9233
      4419 9255
TIME...MOT...LOC 2355Z 292DEG 23KT 4438 9257 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Skow
791 
WWUS53 KARX 010008
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
708 PM CDT Wed Jul 31 2024

MNC157-010030-
/O.CON.KARX.SV.W.0099.000000T0000Z-240801T0030Z/
Wabasha MN-
708 PM CDT Wed Jul 31 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN WABASHA COUNTY...

At 708 PM CDT, a severe thunderstorm was located near Mazeppa, or 14
miles south of Red Wing, moving east at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Mazeppa, West Albany, Zumbro Falls, Millville, Bellechester, Hammond,
South Troy, Jarrett, Rattelsnake Point, Oak Center, Bluff Valley
Campground, Bear Valley, and County Roads 31 And 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4445 9243 4431 9222 4420 9233 4419 9255
      4437 9255 4437 9243
TIME...MOT...LOC 0008Z 292DEG 23KT 4435 9246 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Skow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:05 PM CDT, 4 hours 39 minutes earlier. Its key messages:

  • Strong to severe storm threat tonight with some lingering storms on Thursday.
  • Continued warm into the weekend but some signal for drier and cooler weather later next week.
Area forecast discussion, Jul 31, 2:05 PM CDT, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
205 PM CDT Wed Jul 31 2024

.KEY MESSAGES...

- Strong to severe storm threat tonight with some lingering
  storms on Thursday.

- Continued warm into the weekend but some signal for drier and
  cooler weather later next week.

&&

.DISCUSSION...
Issued at 205 PM CDT Wed Jul 31 2024

TONIGHT and THURSDAY:

Focus going into the evening is convective storm threat, including
location, timing, and intensity for our area. Still lots of details
to work out. Per usual, convective allowing models are all over the
place and struggling catching up with reality this afternoon.

Tracking mid level trough across the Dakotas with several short
waves steering main convective threats. Northern wave is leading to
convection across western Minnesota but short term guidance still
suggests this will take a turn to the southeast tonight, riding the
700 mb cap and better CAPE gradient. Unsure if this will happen as
storms may stay ahead of this feature, albeit elevated in nature.
Meanwhile another feature is lifting out of eastern Nebraska that
may be bigger player as associated front edges into higher MUCAPE
axis from eastern Nebraska northward along SD-MN border. Shear
values are also higher closer to the wave with far shorter and
chaotic hodographs the further east you go. Again, warm mid level
temperatures may be limiting convection initially but still
expecting it to fill in as afternoon goes on.

While it makes sense that storms would erupt this afternoon along
associated front and mainly track west and south of us, am a little
concerned about convection across northern areas and how that may
play into this. In any event, could be looking at a strong to severe
storm risk further north and east, and perhaps earlier, than expected,
especially if a well developed cold pool can form. Damaging
wind continues to be main threat with bowing segments.

Wave from overnight will still be lingering across Wisconsin on
Thursday, which will likely force additional showers and storms,
especially ahead of it. Higher CAPE values will be shunted off to
the southeast taking higher risk of any severe storms with it.
But could still see enough low level instability and favorable
vorticity fields for non supercell landspout set up if strong
enough storm can form under passing low.

FRIDAY into NEXT WEEK:

Mean upper ridge placement remains fairly consistent across the
western CONUS at least into early next week before we see more
height falls across the Upper Midwest next week. This keeps the
western Great Lakes along the edge of the cap /warmer air to the
southwest/ and perhaps along a frontal boundary.

Difficult to put any detail into timing and location this far in
advance, but any short waves traveling through this stronger mid
level flow on northeast edge of ridge could lead to a more organized
convective risk for us.

Medium range guidance diverges later in the forecast period, but one
consistency is idea of a bit more ampflication in flow pushing
cooler and drier into region from the northwest. This would lead us
into a drier and cooler regime. Certainly ensembles suggest CAPE
values among members are highest in short term with no real signal
for higher instability later in forecast period.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1248 PM CDT Wed Jul 31 2024

VFR conditions expected through the day today. Flight categories
will lower heading into the later evening and overnight
timeframe as a line of thunderstorms moves through the area
from west to east. The main threat with these storms will be
gusty northwest winds. After this line moves through, scattered
showers and thunderstorms will be possible through the rest of
the day. Light southerly winds this afternoon will shift to
northwest winds Thursday morning.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Shea
AVIATION...Cecava
Hazardous weather outlook, Jul 31, 3:19 AM CDT, 15 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
319 AM CDT Wed Jul 31 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-011000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
319 AM CDT Wed Jul 31 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms tonight. A few could be strong to severe, mostly
this evening and west of the Mississippi river. Damaging winds
are the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Storm chances persist Thursday. Organized severe weather is not
expected.

.SPOTTER INFORMATION STATEMENT...

Rainfall or severe reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

Nearby

Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.